DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20201756

Pattern of adverse drug reactions occurring at department of neurology of a tertiary care hospital in India

Virendra Kushwaha, Pooja Agrawal, Ruchi Srivastava, Alok Verma

Abstract


Background: The objective of the study was to study the pattern and trends of adverse effects of drugs used in department of neurology in a tertiary care hospital.

Methods: A prospective, observational study was carried out for a duration of 12 months from November 2018 to October 2019 at Department of Neurology and Department of Pharmacology and Therapeutics, G.S.V.M. Medical College, Kanpur after getting an approval from institutional ethical committee. Data was collected by analyzing OPD prescription slip, treatment charts and investigation reports. All relevant information regarding adverse drug reactions (ADRs) were collected as per norms of Indian Pharmacopoeia commission (IPC).

Results: During the study period, a total of 130 ADRs reported. Most of the ADRs were reported due to antiepileptic drugs followed by antiparkinsonian drugs. Dizziness was the most frequent ADR reported. Most of the ADRs were reported due to phenytoin. Other ADRs observed were drowsiness, nausea/vomiting, weakness, joint pain, dyskinesia.

Conclusions: Most of the ADRs were due to anti-epileptic drugs. Most of the reactions were of mild severity.


Keywords


Anti-epileptic drugs, Anti-parkinsonian drugs, Adverse drug reactions, Indian Pharmacopoeia commission

Full Text:

PDF

References


Zhang M, Holman CDJ, Preen DB, Brameld K. Repeat adverse drug reactions causing hospitalization in older Australians: a population based longitudinal study 1980-2003. Br J Clin Pharmacol. 2007;63:163-70.

Davies EC, Green CF, Taylor S, Williamson PR, Mottram DR, Pirmohamed M. Adverse drug reactions in hospital in-patients: a prospective analysis of 3695 patient-episodes. PLoS One. 2009;4:e4439.

Prakash S. Pharmacovigilance in India. Indian J Pharmacol. 2007;39:123.

Parthasarathi G, Olsson S, Parthasarathi G, Nyfort-Hansen K, Nahata MC, editors. A Textbook of Clinical Pharmacy Practice: Essential Concepts and Skills. 1st edition. Chennai: Orient Longman Pvt Ltd; 2004: 84-102.

Rohilla A, Singh N, Kumar V, Kumar M, Sharma AD, Kushnoor A. Pharmacovigilance: needs and objectives. J Adv Pharm Edu Res. 2012;2:201-5.

Nirojini PS, Yemineni R, Nadenla RR. Monitoring and reporting of adverse drug reactions in a South Indian tertiary care hospital. Int J Pharm Sci Rev Res. 2014;24:259-62.

Vijayakumar TM, Dhanaraju MD. Description of adverse drug reactions in a multi-speciality teaching hospital. Int J Integr Med. 2013;1:1-6.

Prudhivi R, Ramaiah M, Kayal AK, Lahkar M. Collection, detection, assessment, monitoring, prevention of adverse drug reactions of anti-epileptic drugs. Int Res J Pharm. 2014:5(8):66-9.

Thaha F, Gangadhar R, Iype T, Rajan R. Adverse drug reaction to antiparkinson agents in idiopathic parkinson disease: a prospective observational study in a movement disorder outpatient clinic. Int J Basic Clin Pharmacol. 2017;6(4):901-5.

Kalyani SSA, Srihita P. An epidemiological study on adverse drug reaction in Indian population a metaanalysis. IJPCR. 2017:9:654-6.

Akalu SD, Belavadi NG. Pattern of adverse drug reaction to antiepileptic drugs in a tertiary care hospital. Int J Basic Clin Pharmacol. 2017;6(9):2219-23.

Bhattacharjee P, Das L, Ghosh R, Lalromawii D, Das UK. Pattern of adverse drug reactions reported at a tertiary health care teaching hospital Tripura. a retrospective study. Int J Basic Clin Pharmacol. 2016;5:1243-9.

Grace JR, Saina AK, Maheswari E, Srinivasa R, Subeesh V. Assessment of adverse drug reactions occurring at department of neurology of a tertiary care hospital in India. Asian J Pharm Clin Res. 2018;11(10):457-64.